Nevirapine and the risk of Stevens–Johnson syndrome or toxic epidermal necrolysis


    loading  Checking for direct PDF access through Ovid

Abstract

ObjectiveTo draw attention to the many cases of Stevens–Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) related to nevirapine detected in a multinational case–control study of SJS and TEN.MethodsActively detected cases and matched hospital controls were interviewed for exposure to drugs and other risk factors. Data were analysed with case–control and case-crossover methods.ResultsBetween May 1997 and November 1999, a diagnosis of SJS or TEN was established in 246 patients. Eighteen were known to be infected by HIV-1 (7.3%), 15 out of these 18 had been exposed to nevirapine. The reaction began 10–240 days after the introduction of nevirapine (median, 12 days) and all patients had received escalating doses. In 10 patients the reaction occurred with the initial dosage. All but one patients received simultaneously a variety of other antiretroviral agents but no specific drug combination emerged, and nevirapine was the only drug significantly associated with an increased risk of SJS or TEN in HIV-infected persons [odds ratio, 62 (10.4; +∞) in the case–control analysis; odds ratio, +∞ (2.8; +∞) in the case-crossover analysis].ConclusionsIn European countries the risk of SJS or TEN in the context of HIV infection appears to be associated with nevirapine. The respect of a lead-in period does not appear to prevent SJS or TEN. Because of the severity of these reactions and the long elimination half-life of nevirapine, we suggest discontinuation of the drug as soon as any eruption occurs.

    loading  Loading Related Articles